Is There a Connection between Sertraline and Acne?
Sertraline is a type of selective serotonin reuptake inhibitor (SSRI) that is used to treat depression, obsessive compulsive disorder, and other types of mental illnesses. There are risks associated with all types of medications for mental illnesses, but there is an increased risk between sertraline and acne. Not all patients will experience acne with this type of medication, but any concerns should be addressed with a medical professional before changing a treatment plan. Other side effects are more common with sertraline, such as decreased libido.
SSRIs increase the level of serotonin in the brain, which helps to reverse various types of mental disorders and depression. Serotonin also can also affect skin cells in some patients, which can affect oil production. Oily skin types are more prone to sertraline and acne problems, because they already secrete more sebaceous oils from their pores. Cells generally take up to four weeks to cycle to the surface of the skin. Sertraline and acne might possibly increase cell production, causing clogged pores and subsequent breakouts.
Sertraline and acne might be mistaken for a rare, but more serious, side effect of the prescription medication. An allergic reaction to the drug can cause an itchy, severe skin rash that can also burn and peel. Hives associated with a drug allergy can also be misconceived as acne. Patients who experience signs of an allergic reaction should call their physicians immediately. Heartbeat changes, sleeping difficulties, and mood swings are other side effects of sertraline that should be addressed with a doctor.
Breakouts associated with sertraline or any other factors can be alleviated through simple lifestyle changes. Proper hydration through drinking plenty of water and a healthy diet can help to minimize the occurrence of acne. Breakouts can be kept at bay with regular face washing and by using hypoallergenic cosmetics that will not clog the pores. Prescription-strength acne medications are also available for severe breakouts.
Acne is classified as a less common side effect of sertraline, although the possibility does exist. This type of skin condition is undesirable, and some patients might have the urge to stop taking sertraline in the middle of treatment. Quitting prescription medications can have serious repercussions, so it is always advisable that patients discuss any acne concerns with their doctors first. Nausea, dizziness, and uncontrollable shaking can occur if a patient suddenly stops taking sertraline. In some cases, adjusting the dosage of sertraline might be enough to reduce acne while increasing serotonin levels in the brain.
The Best Diet For Acne
The word “diet” can often bring images of deprivation and restriction to mind. But when it comes to achieving clear skin, what you eat (or don’t eat) can actually make a big difference.
Certain foods trigger or aggravate acne, while others can help improve the appearance of your skin. So if you’re struggling with breakouts, consider making some changes to your diet.
Foods to Eat to Keep Lower the Onset of Acne
Here are some foods to enjoy and avoid to better maintain acne breakouts.
Fish: Sardines, herring, and mackerel are all high in omega-3 fatty acids, which have anti-inflammatory properties that may help reduce acne.
Probiotic Foods: Probiotics are live microorganisms that may benefit your gut health. They may also be beneficial to your skin, according to some studies.
Green Tea: Green tea is a superb source of antioxidants, which may help your skin stay healthy and reduce irritation.
Nuts and Seeds: Nuts and seeds have vitamin E, an antioxidant that helps your skin from harm.
Foods That Can Cause Acne Flare-Ups
One can consume the foods below in moderation but if you notice new breakouts, avoid them as much as possible.
Sugar: Overeating sugar can increase your insulin levels and promote inflammation, both of which can contribute to acne.
Dairy: Dairy products trigger acne in some people.
Refined Carbs: Refined carbohydrates like white bread and pasta can cause blood sugar spikes, aggravating acne.
Don’t Stop Taking Sertraline in Hopes of Curing Acne
While acne can create mental and emotional issues, it doesn't outweigh the benefits of Sertraline. Sertraline is an antidepressant. It is one drug in a group called selective serotonin reuptake inhibitors (SSRIs).
Sertraline impacts chemicals in the brain that may become unbalanced and cause depression or mental illness. Sertraline treats major depressive disorder, obsessive-compulsive disorder, panic disorder, post-traumatic stress disorder, social anxiety disorder, and premenstrual dysphoric disorder.
How To Manage Oil Secretions From Skin
Acne is a common skin condition and can occur at any age. It shows up with the presence of pimples, whiteheads, or blackheads on the skin.
Acne onsets due to the build-up of oil and dead skin cells in the skin's pores. When these substances become trapped in the pores, they can cause inflammation, leading to breakouts.
Remember to Get Adequate Rest
When you go for long periods without getting the rest you need, your body produces more of the stress hormone cortisol. Cortisol increases inflammation and can make acne worse. Make sure to get at least seven to eight hours of sleep every night.
Drink Plenty of Water To Stay Hydrated
When you're properly hydrated, your skin is better able to protect itself against damage and keep its natural moisture balance. Drinking plenty of water helps to flush toxins from your body and keeps your skin looking healthy and radiant.
Reduce and Manage Stress
Stress can wreak havoc on your skin. It can make acne worse and can even lead to breakouts. Managing stress can help to clear up your skin and improve your overall health. Exercise, meditation, and yoga are fantastic ways to manage stress.
Hormones Imbalances May Cause Acne
Sertraline is an effective treatment for mental illness but can also cause some side effects. Unfortunately, acne is one of the main side effects of Sertraline. While the exact cause of this side effect is unknown, it could be related to changes in hormone levels.
If acne becomes unmanageable after trying all of the above remedies, talk to your doctor to find a better solution. Several treatments available for acne could help, including over-the-counter medications, prescription medications, and home remedies.
Change Up Your Daily Routine to Manage Oil Secretions From Your Skin
While changing your daily routine may not solve all your problems, it can help. Here is a great daily routine to try.
- Wash your face morning and before bed with a mild soap or cleanser.
- Exfoliate your skin at least once weekly to remove dead skin cells.
- Avoid touching your face with your hands.
- Avoid picking at or popping pimples.
- Apply an oil-free moisturizer to your skin.
- Use non-comedogenic skin products, meaning they won't clog your pores.
Are There Alternatives to Sertraline?
Some other antidepressants in the SSRI class of antidepressants include:
- Fluoxetine (Prozac)
- Paroxetine (Paxil)
- Citalopram (Celexa)
- Escitalopram (Lexapro)
If Sertraline continues to cause severe acne symptoms, consult with your physician to see if other options exist.
I eat a healthy diet of mainly fruit and vegetables high in antioxidants. I take regular long walks and do yoga and keep myself well hydrated. I've always had problem skin but have eradicated chemical products and have used more natural products which have helped.
I was prescribed sertraline a week ago and within a day found myself with hot, itchy spots on my back. A few days later my back was in pain and I checked in the mirror to find my whole back covered in red, itchy and blistering spots and acne. Even as a teenager my skin was never this bad. My doctor is adamant it's not the sertraline, but I would say otherwise. Suffice to say I have ended the treatment and am seeking alternative, natural medication to help.
I've always had acne on my face, back of neck and shoulders. A month after taking sertraline my back is completely covered in itchy, red/purple spots. Having being used to acne I've never been tempted to go back to docs as the pills work so well for anxiety but it's getting unbearable.
It's very true that acne side effects and allergies can be confused when it comes to sertraline.
I had what I thought was acne at first when I started the medication because I just had a few red spots. But the next day, the spots turned into a full blown rash on my face and I started to get swelling too. I had to go to the hospital and they treated me for allergies. Of course, I didn't take sertraline again.
@fBoyle-- Yea, sertraline can cause acne or make it worse.
I already had an oily skin and mild acne when I started taking this medication and it made it so much worse. I used to get a few pimples here and there and after sertraline I started getting large, painful pimples all over my face. I thought that as my body gets used to the medication, this side effect might go away but nothing changed after six months.
Finally, I asked my doctor to switch me to a different medication. I slowly decreased my dosage over a month because I didn't want withdrawal effects. Several weeks after I started a new SSRI, my skin went back to normal.
I had no idea that SSRIs could cause acne. I've been taking sertraline for several months and I'm not experiencing this side effect at all.
Post your comments